Kentucky, 2003

Damaging Wind in Kentucky, July 12, 2003

July 12, 2003 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 12, 4:15 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 12, 4:15 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
515 PM EDT SAT JUL 12 2003

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CONTINUE THROUGH EAST
KENTUCKY WITH ADDITIONAL THUNDERSTORMS NOW DEVELOPING FURTHER
NORTHWEST. LOW LEVEL MOISTURE AND COLD AIR ALOFT ARE COMBINING WITH
A STREAM OF SHORTWAVE ENERGY TO GENERATE AND MAINTAIN THESE STORMS.
ANTICIPATING A NEW WATCH BOX SO WILL ADJUST ZONES AS NEEDED.

THE REST OF THE FORECAST REMAINS NEARLY THE SAME AS THE MORNING
PACKAGE ASIDE FROM BEEFING UP POPS/CLOUDS AND QPF THIS EVENING. OUR
STEADY STATE PATTERN OF A LARGE SOUTHWEST RIDGE AND OHIO VALLEY
TROUGH CONTINUES THROUGH THE EXTENDED PERIOD INTO NEXT WEEKEND.
MONDAY AND TUESDAY LOOK DRY AS A HINT OF RIDGING EASES EASTWARD FROM
THE SOUTHWEST ALONG WITH SOME DRIER AIR. BY WEDNESDAY AFTERNOON MORE
MOISTURE SEEPS IN FROM THE SOUTH AND ANOTHER TROUGH BEGINS TO HEAD
FOR THE OHIO VALLEY AND SHIFTS THROUGH BY FRIDAY EVENING. WILL GO
DRY MONDAY AND TUESDAY WITH A BETTER CHANCE OF LATE DAY STORMS
WEDNESDAY AND THURSDAY...THEN ONLY SLIGHT CHANCE FOR FRIDAY
AFTERNOON AND A QUIET SATURDAY.

NO 12Z MOS AVAILABLE TO COMPARE SO MINORLY TWEAKED CURRENT TEMP
GRIDS BASED ON THE LIMITED MODEL SUITE AND CURRENT CONDITIONS.

THE GRIDS WERE IN GOOD SHAPE AND LACKING THE MESOETA DID NOT
REPOPULATE WITH ANYTHING...JUST TWEAKED EXISTING GRIDS.

PRELIMINARY CCF NUMBERS:
LOZ 061/080 061/085 064 422
JKL 062/079 062/082 065 412

.JKL...SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT FOR KYZ079-083>085
SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT FOR THE REST OF THE CWA.

GREIF

PREVIOUS DISCUSSIONS FOLLOW
-------------------------------------------------------------------
1145 AM EDT SAT JUL 12 2003

14Z SFC ANALYSIS INDICATES A SFC TROUGH/FRONT EXTENDING FROM SW
ONTARIO DOWN INTO SE IL. WV IMAGERY INDICATES A COUPLE OF SW/VS IN NW
FLOW TO MOVE ACROSS OH VALLEY THIS AFTERNOON. VAD PROFILE INDICATES
MARGINAL TO MODERATE SHEAR. WITH SFC HEATING AND STEEPENING LAPSE
RATES THIS AFTERNOON...FEEL THAT THERE IS A CHANCE OF SEVERE STORMS
WITH LARGE HAIL AND WINDS PRIMARY THREATS. SPC HAS INCIDATED THAT
SLIGHT RISK WILL BE EXTENDED INTO OUR REGION AND THIS IS DEFINITELY
WARRANTED. STORMS TO THE WEST OF CWA S AND E OF LEX ARE LIKELY A
SIGN OF THINGS TO COME THIS AFTERNOON. UPDATED POPS TO CHANCE ALL
ZONES WITH HIGHEST IN THE SOUTH AS WAS TREND FROM PREVIOUS FORECAST
AND GIVEN SLIGHTLY BETTER MOISTURE.

PELTON

---------------------------------------------------------------------
315 AM EDT SAT JUL 12 2003

MAIN INFLUENTIAL PARTY CONTINUES TO BE AMPLIFIED TROUGH OVER THE
EASTERN CONUS. 5H LOW NEAR LAKE HURON CONTINUES TO SLOWLY SPIN ITS
WAY EAST. EMBEDDED S/WS IN NORTHWEST FLOW MAKING THEIR PRESENCE
FELT...ESPECIALLY IN SO. MISSOURI AND NORTHERN ARKANSAS WHERE
CONVECTION IS ONGOING. ANOTHER S/WV IS CURRENTLY DIVING
SOUTHEAST...HELPING TO SPARK UP PRECIP IN EASTERN ILL AND SOUTHWEST
IN. GOOD INSTABILITY AND S/WV TRIGGER WILL LEAD TO SCATTERED SHOWERS
AND THUNDERSTORMS FOR TODAY. BEST CHANCE APPEARS TO BE IN SOUTHERN
HALF...WHERE CAP APPEARS WEAKEST. HEALTHY WIND PROFILE AND COOLER
AIR ALOFT SHOULD SUPPORT SOME STRONGER STORMS TODAY. EXPECT PRECIP
TO DIE QUICKLY AS TRIGGER LEAVES AS WELL AS DAYTIME HEATING. SUNDAY
FEATURES A NICE DAY AS HIGH PRESSURE BUILDS IN FROM THE NORTH.
STRONG CAP WILL KEEP A LID ON BUILD UPS...WITH THE EXCEPTION OF THE
SOUTHEAST...WHERE PERHAPS A FEW CELLS MAY BREAK THROUGH DURING PEAK
HEATING. TROUGH SLOWLY GETS FLATTENED OUT TOWARDS MIDWEEK JUST IN
TIME FOR ANOTHER WEAKER TROUGH TO DROP IN FOR LATE WEDNESDAY...AND
CONTINUE ITS INFLUENCE THROUGH END OF THE WORKWEEK. TEMPERATURES
WILL MODERATE BACK TO NEAR NORMALS BY MIDWEEK...BEFORE TROUGHINESS
TAKES THEM DOWN TO BELOW NORMAL VALUES AGAIN FOR THE LATTER PART OF
NEXT WEEK.

GEOGERIAN
Hazardous weather outlook, Jul 12, 4:50 AM EST, 17 hours 10 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
550 AM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY THIS
EVENING. A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND
EARLY THIS EVENING FOR AREAS ALONG AND SOUTHWEST OF A LINE FROM
WHITESBURG...TO HAZARD...TO BOONEVILLE...TO SANDGAP. DAMAGING WINDS
AND LARGE HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON SUNDAY...THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN THE
AFTERNOON AND EVENING FOR AREAS BORDERING TENNESSEE AND VIRGINIA.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

ON WEDNESDAY...THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS
TIME.

ON THURSDAY AND FRIDAY...THERE IS A CHANCE FOR THUNDERSTORMS. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR WIND DAMAGE THIS
AFTERNOON AND EVENING.

GEOGERIAN

...CORRECTED GRAMMAR...

In the hours before

Local storm report, Jul 12, 5:56 PM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
656 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 PM    6 E SANDY HOOK            KY   .75 INCH HAIL
07/12/03   ELLIOTT                        PENNY-SIZED HAIL. REPORTED
                                          BY TRAINED SPOTTER.

JP
Local storm report, Jul 12, 6:39 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
739 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    VIPER                     KY   WIND DAMAGE
07/12/03   PERRY                          TREES DOWN ALONG HWY
                                          7. REPORTED BY
                                          PERRY COUNTY 911.

JP
Local storm report, Jul 12, 6:48 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
748 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    7 SE CROCKETT             KY   .75 INCH HAIL
07/12/03   MORGAN                         DIME SIZE HAIL AT REBER
                                          ROAD. REPORTED BY TRAINED
                                          SPOTTER.

KO
Local storm report, Jul 12, 6:56 PM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
550 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    7W HYDEN                  KY   WIND DAMAGE
07/12/03   LESLIE                         ONE TREE DOWN AT BEAR
                                          BRANCH.REPORTED BY LESLIE
                                          COUNTY EOC.

0441 PM    4S HYDEN                  KY   WIND DAMAGE
07/12/03   LESLIE                         ONE TREE DOWN AT STINNETT.
                                          REPORTED BY LESLIE COUNTY
                                          EOC.

0444 PM    DALEY                     KY   .75 INCH HAIL
07/12/03   LESLIE                         DIME SIZE HAIL AT HEAD OF
                                          P0LLS CREEK. REPORTED BY
                                          LESLIE COUNTY EOC.

0447 PM    6S HYDEN                  KY   WIND DAMAGE
07/12/03   LESLIE                         ONE TREE DOWN ON BEECH
                                          FORK ROAD NEAR ASHER.
                                          REPORTED BY LESLIE COUNTY
                                          EOC.

0450 PM    5S HYDEN                  KY   .75 INCH HAIL
07/12/03   LESLIE                         DIME SIZE HAIL IN
                                          HOSKINSTON. REPORTED BY
                                          LESLIE COUNTY EOC.

KO
Special weather statement, Jul 12, 7:52 PM EST, 2 hours 8 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-130130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
852 PM EDT SAT JUL 12 2003

...THE SEVERE THUNDERSTORM WATCHES ARE CANCELLED FOR PORTIONS OF
EASTERN AND SOUTH CENTRAL KENTUCKY...

THE STORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WATCHES HAVE
MOSTLY MOVED OUT OF THE AREA.  THE FEW THUNDERSTORMS REMAINING HAVE
WEAKENED BELOW SEVERE LIMITS AND ARE EXPECTED TO REMAIN NON-SEVERE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/JKL

HEINLEIN
Local storm report, Jul 12, 7:58 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
858 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    MCWHORTER                 KY   WIND DAMAGE
07/12/03   LAUREL                         TREES DOWN. REPORTED BY
                                          LAUREL COUNTY DISPATCH.

JP

The radar

The Jackson,KY radar (KJKL), 40 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 12, 10:00 PM EST
Where
Perry County, 1 mi NE of Avawam
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.233, -83.267

Several trees were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372830.